Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Binghamton, NY

August 2, 2014Onondaga County, New York

NWS Binghamton, NY issued this special weather statement at Aug 2, 2014, 4:21 PM EDT for Onondaga County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 4:21 PM EDT (20:21 UTC)
Expired
Aug 2, 2014, 5:00 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS81 KBGM 022021
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT SAT AUG 2 2014

NYZ018-022100-
ONONDAGA NY-
421 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ONONDAGA COUNTY...

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL 
HAIL...AND VERY HEAVY RAIN.  THESE STORM WERE LOCATED NEAR SENECA 
KNOLLS...AND MOVING SLOWLY NORTH AT 5 TO 10 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  BREWERTON AT 445 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THESE STORMS. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4324 7613 4312 7611 4307 7635 4323 7645
      4324 7631 4321 7627 4324 7628 4324 7627
      4321 7622 4322 7621 4327 7622 4327 7621

$$

MLJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:29 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 1:29 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT SAT AUG 2 2014

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN OVER THE
REGION THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BRING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.
WARM AND HUMID TEMPERATURES CAN BE EXPECTED THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
100 PM EDT UPDATE...
SPOTTY SHOWERS HAVE DEVELOPED OVER THE CWA THIS AFTERNOON. A STRONG
THUNDERSTORM HAVE DEVELOPED IN BUF CWA WHERE SBCAPE VALUES ARE
NEAR 1500 J/KG AND WHERE LOW LVL LAPSE RATES ARE STEEP. LAPSE
RATES ARE FAIRLY DECENT ACROSS PORTIONS OF CENTRAL NY AND IF
STORMS DO MANAGE TO DEVELOP ACROSS OUR CWA... EXPECT A FEW RUMBLES OF
THUNDER WITH THEM AND TO BE SIMILAR TO BUF CWA. THESE STORMS WILL BE
VERY SLOW MOVING. WITH VERY WEAK LOW AND MID LVL FLOW... THE
850-300MB MEAN FLOW IS 20 KNOTS. THIS MEAN STORMS WILL BE
PROGRESSING NORTHWARD AROUND 15-20 MPH. THESE STORMS MAY PRODUCE
LOCALIZED HEAVY RAINFALL DUE TO THE MINOR MOVEMENTS. WILL HAVE TO
MONITOR THIS THROUGH THE AFTERNOON.

PREVIOUS FORECAST...
1030 AM EDT UPDATE...
A QUIET START TO THE DAY WITH MOSTLY CLOUDY SKIES IN THE SE
PORTIONS OF THE CWA AND MOSTLY CLEAR OVER THE NW PORTIONS. TEMPS
ARE SLIGHTLY HIGHER OVER THE FINGER LAKE REGION THIS MORNING SO
DECIDED TO BUMP UP TEMPS BY A FEW DEGREES.

THE UPPR LVL TROUGH WILL SLOWLY START TO PUSH EAST TODAY. AS THIS
TROUGH PUSHES EAST WE WILL REMAIN UNDER CYCLONIC FLOW ALOFT. WEAK
EMBEDDED SHORTWAVES WILL TRANSLATE EAST WITHIN THIS SW FLOW ALOFT.
THIS MAY PROVIDE ENOUGH DYNAMIC SUPPORT FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP. EXPECT THE ACTIVITY TODAY TO BE
SCATTERED LIKE IN NATURE. VERY WEAK MID AND LOW LVL FLOW IS
PRESENT... AND NO SFC BOUNDARY TO PIN POINT... SO EXPECT ACTIVITY TO
ALSO BE DIURNAL IN NATURE AS WELL. WHAT ACTIVITY DOES DEVELOP
EXPECT AFTER SUNSET ACTIVITY WILL WEAKEN. WE DO HAVE SOME WEAK
UPPR LVL JET SUPPORT AS WELL THIS AFTERNOON. CONCERN FOR TODAY
WILL BE THE DIFFERENTIAL HEATING BOUNDARY BETWEEN THE OVERCAST
SKIES TO THE CLEAR TO PARTY CLOUDY. IT DEPENDS ON WHERE THIS
BOUNDARY SETS UP... BC THIS WILL BE MOSTLY LIKELY ON WHERE THE
CONVECTION WILL FIRE THIS AFTERNOON. WILL KEEP CLOSE EYE ON THIS
LOCATION AND MAY NEED TO CHANGE POPS THIS AFTERNOON DEPENDING ON
WHERE THIS BOUNDARY DEVELOPS... AKA HOW FAR THE OVERCAST SKIES MOVE
NORTHWESTWARD.

AREAS WHERE SKY COVERAGE WILL BE LESS... TEMPS WILL BE ABLE TO
RISE TO AT OR ABOVE NORMAL THIS AFTERNOON. EXPECT THE HIGHER
TEMPS TO BE OVER THE NW PORTIONS OF THE CWA. TEMPS MAY RISE INTO THE
LOW TO MID 80S. WHILE THE SE PORTIONS WILL BE MOSTLY CLOUDY FOR MOST
OF THE DAY AND WILL RISE INTO THE LOW TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
100 PM EDT UPDATE...
THE UPPER LEVEL TROUGH WILL START TO MOVE THROUGH THE AREA
SUNDAY. AS THE TROUGH AXIS APPROACHES... THE CHANCE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS INCREASES. EXPECT THE BEST CHANCE TO BE
DURING THE AFTERNOON/EVENING WHEN INSTABILITY IS BEST DUE TO
DIURNAL HEATING. SUNDAY NIGHT THE TROUGH AXIS SHOULD BE EAST OF
THE CWA... THUS THE CHANCE FOR STORMS SHOULD BECOME LESS AS WE
WILL BE IN THE SUBSIDENCE PORTION OF THE PASSING TROUGH.

MONDAY AND TUES WILL REMAIN IN CYCLONIC FLOW ALOFT. THUS THE
CHANCE FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. KEPT CHANCE POPS FOR EACH AFTERNOON/EARLY EVENING.

TEMPS DURING THIS PERIOD WILL HAVE A RISING TREND. WITH AFTERNOON
HIGH TEMPS RISING INTO THE LOW TO MID 80S. LOW TEMPERATURES WILL
FALL INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
130 PM UPDATE...
TROFFING CONTINUES EAST OF THE MS RVR TO START OFF THE LONG TERM
WITH H5 RIDGE BUILDING NR THE FOUR-CRNRS REGION THE FIRST SVRL PDS.
GIVEN THE PATTERN EXPECT SLGT CHC-CHC SHOWERS AND TSTMS EACH AFTN
UNTIL RIDGING BEGINS TO BUILD IN SOMETIME ON FRIDAY. TEMPS WL AVG
OUT NR NORMAL BFR BEGINNING TO WARM BY THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18Z UPDATE...
SCT-BKN VFR DECK EXPECTED AT ALL TERMINALS THIS AFTERNOON THOUGH
BGM MAY SLIP BELOW 3KFT FOR A TIME TODAY. VERY LITTLE ORGANIZATION
TO ANY RAINFALL THAT IS DEVELOPING THUS HAVE REMOVED TEMPO FROM
AVP THOUGH MAY NEED TO BE ADDED BACK IN WITH LATER FORECASTS.

MVFR CIGS IN LOW LEVEL MOISTURE CAN BE EXPECTED AT AVP AFTER 00Z.
FURTHER TO THE NORTH IFR RESTRICTIONS EXPECTED AT BGM AND ELM
AFTER 08Z WITH MVFR VSBYS AT ITH AFTER THIS TIME. LOW LEVEL
MOISTURE WILL NOT BE AS PREVALENT AT SYR AND RME THOUGH CANNOT BE
RULED OUT. AFTER 15Z SUNDAY EXPECT LOW VFR CUMULUS TO DEVELOP
ONCE AGAIN.

WINDS OUT OF THE SOUTH AROUND 5 KTS WILL BECOME LGT/VRB AFTER
SUNSET.

OUTLOOK...

SUN-THU...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED
TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY EACH
MORNING FOR KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Aug 2, 1:20 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
120 PM EDT SAT AUG 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
120 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THESE
STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST. LOCALIZED FLOODING
MAY BE A POSSIBILITY WITH THESE SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT SAT AUG 2 2014

NYZ018-022100-
ONONDAGA NY-
421 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ONONDAGA COUNTY...

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN.  THESE STORM WERE LOCATED NEAR SENECA
KNOLLS...AND MOVING SLOWLY NORTH AT 5 TO 10 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  BREWERTON AT 445 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THESE STORMS. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4324 7613 4312 7611 4307 7635 4323 7645
      4324 7631 4321 7627 4324 7628 4324 7627
      4321 7622 4322 7621 4327 7622 4327 7621

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:26 PM EDTSpecial Weather StatementBGMCayuga49 min
Aug 2, 6:43 PM EDTSpecial Weather StatementBGMOneida62 min
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates49 min
Aug 2, 7:03 PM EDTSpecial Weather StatementBGMYates42 min
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningBGMOneida40 min
Aug 2, 7:45 PM EDTAreal Flood AdvisoryBGMSteuben, Yates3 hr
Aug 2, 7:54 PM EDTSpecial Weather StatementBGMSeneca, Yates51 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.